How To Quit Your Antidepressants

Photo: Joe Raedle, Getty Images

Antidepressants are weird drugs: they often take weeks to begin working, they don’t work for everybody, and in some cases they can have serious side effects. If you and your doctor decide your meds aren’t working for you, you’ve got another hurdle: antidepressants are hard to quit.

If you quit your antidepressant cold turkey, or even by cutting down over the course of a few days, you may experience “discontinuation symptoms.” UptoDate, a medical professionals’ reference, lists the most common as fatigue, dizziness, headache, and nausea. But you could also have agitation, anxiety, chills, tremors, or other unusual symptoms like the feeling of occasional zaps of electricity.

Jenny Chen writes at Elemental about what discontinuation can feel like. She also notes that there’s no clear cut process to quit the drugs, because the symptoms and timeframes vary from drug to drug and patient to patient.

Paroxetine is one of the hardest to quit, and paradoxically it’s because the drug is metabolised so quickly. When you stop taking it, your brain has to suddenly do without. Fluoxetine, on the other hand, lasts longer in the body and thus you can taper off it more smoothly.

How to taper your medication

There is a chart here with guidelines for how to reduce your dosage of some of the most common antidepressants. If you’ve only been on a medication for a few weeks, it’s probably easier to quit; if you’ve been on it for years, you may have a more difficult time. The typical time to get off an antidepressant drug ranges from two weeks to four weeks or more.

But don’t just start cutting your own doses. It’s key to go through this process with your doctor, not in spite of them. Some of the discontinuation symptoms can look a lot like depression returning, and you’ll need help to sort out whether you should be taking more or less of the drug.

UptoDate suggests that if a patient has mild discontinuation symptoms, their doctor should provide reassurance but continue reducing the drug according to plan. For moderate symptoms, you might need to taper off more gradually. For severe symptoms, it’s often best to go back to the last dosage where you didn’t have symptoms, and work down more gradually from there.

Another approach may be to switch to another medication that is easier to discontinue, such as fluoxetine. All told, the process is delicate and complicated, but doable—assuming that you’re right about not needing the medication to control your depression anymore. Which makes it all the more important to undertake this journey with the help of a professional you trust.


Comments

    In my view, this article should read:

    Step 1: Remind yourself that you have been taking a potent psychoactive medication and are not qualified to adjust this without medical advice. SSRIs/SNRIs and the older antidepressants in particular interact with a range of systems and other medications.

    Step 2: See Step 1.

    The two sentence qualifier buried midway through the article is insufficient, in my view.

    first ask 'are you getting enough of the vitamin B group?

    Yeah, I'm not sure this is a good article for Gizmodo to run. Giving out pseudo-medical, half-assed advice like this is retarded.

    Refer to your doctor's competent medical advice. Do not read Google. Do not refer to online medical guides.

Join the discussion!

Trending Stories Right Now